Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 66, NWS Lake Charles, LA

June 13, 2003Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 13, 2003, 9:45 PM CDT for Cameron Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 9:45 PM CDT (02:45 UTC)
Expired
Jun 13, 2003, 10:45 PM CDT
In force
60 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Cameron Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 140245
SVRLCH
LAC023-140345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
945 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 1045 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF GRAND CHENIER...MOVING  
  SOUTHEAST AT 25 MPH.

* THIS STORM WILL BE NEAR...
  ROCKEFELLER WILDLIFE REFUGE BY 1015 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2979 9314 2967 9281 2960 9262 2979 9263
          3005 9290

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:25 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 13, 8:25 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
825 PM CDT FRI JUN 13 2003

NEW SVR TSTM WATCH HAS BEEN ISSUED FOR SE TX AND SOUTHERN AND
PORTION OF CNTRL LA WEST OF LFT UNTIL MIDNIGHT.

OLD COMPLEX CONTINUES TO WEAKEN ACRS INLD LCTNS OF SW LA WHILE
STORMS ALONG THE COAST ARE HOLDING TOGETHER WELL AND DEVELOPING.
THIS APPEARS TO BE THE BEST AREA FOR DEVELOPMENT AS INLD AREAS HAVE
HAD RECENT ACTVTY.

NEW MCS IS CATCHING UP TO THE OLD MCS AND IS BEGINNING TO MOVE INTO
SE TX AT THIS TIME.

.PRELIMINARY TEMPS/POPS...

KBPT 72 91 74 89 / 90 50 20 50
KLCH 71 88 74 87 / 90 50 30 50
KLFT 72 86 73 87 / 40 40 20 40
KAEX 70 84 72 87 / 70 60 30 60

.LCH WATCHES/WARNINGS/ADVISORIES...
LA/TX...SEVERE TSTM WATCH IN EFFECT UNTIL MIDNIGHT
LAZ027-028-030>032-041>043-051-052-TXZ180>182-201-215-216-

K. KUYPER
Hazardous weather outlook, Jun 13, 4:29 AM CDT, 17 hours 16 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
429 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE AREA WILL PRODUCE
SCATTERED THUNDERSTORMS THROUGHOUT THE DAY. THERE IS A SLIGHT CHANCE
THAT THESE STORMS MAY BECOME SEVERE. HEAVY RAIN...SMALL HAIL...
FREQUENT LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THE END
OF NEXT WEEK. THE BEST CHANCE FOR SEVERE WEATHER WILL BE
SATURDAY MORNING IN MOST AREAS AS A LARGE AREA OF STORMS FORMS IN
NORTH-CENTRAL TEXAS AND MOVES DOWN TO THE SOUTH INTO THE LOCAL AREA.
THERE IS A SLIGHT CHANCE THAT SOME THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
THE ASSISTANCE OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY OR TONIGHT...AND WILL MOST LIKELY
BE NEEDED SATURDAY MORNING.

MCNATT

In the hours before

Local storm report, Jun 13, 4:01 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0401 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0229 PM    ALEXANDRIA                LA   54 MPH WIND GUST
06/13/03   RAPIDES                        PEAK GUST 54 MPH. REPORTED
                                          BY NWS OBSERVATION SITE.

FN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:49 PM CDTSevere Thunderstorm WarningLCHCalcasieu56 min
Jun 13, 9:28 PM CDTSpecial Marine WarningLCH62 min
Jun 13, 9:28 PM CDTSpecial Marine WarningLCH62 min
Jun 14, 3:36 AM CDTSpecial Marine WarningLCH54 min
Jun 14, 4:28 AM CDTSpecial Marine WarningLCH62 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.